Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 25, 2016, 3:29 PM CDT for Fayette County, Shelby County, Tennessee; DeSoto County, Marshall County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 3:29 PM CDT (20:29 UTC)
- Expired
- May 25, 2016, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:40 PM CDT | HAIL 1 | Olive Branch, MS | 3/4 TO 1 INCH SIZED HAIL REPORTED ON CENTERHILL RD NORTH OF CHES ELEMENTARY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
263
WUUS54 KMEG 252029
SVRMEG
MSC033-093-TNC047-157-252115-
/O.NEW.KMEG.SV.W.0090.160525T2029Z-160525T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN FAYETTE COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN SHELBY COUNTY IN WESTERN TENNESSEE...
* UNTIL 415 PM CDT
* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OLIVE
BRANCH... MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTHAVEN...COLLIERVILLE...OLIVE BRANCH...BYHALIA...LEWISBURG...
SLAYDEN...MT PLEASANT...PIPERTON...ROSSVILLE...FAIRHAVEN...
HANDY CORNER...ELBA...CEDARVIEW...CAYCE...TASKA AND MILLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3483 8987 3495 8993 3515 8952 3495 8941
TIME...MOT...LOC 2029Z 243DEG 25KT 3493 8979
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
533
WWUS54 KMEG 252041
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT WED MAY 25 2016
MSC033-093-TNC047-157-252115-
/O.CON.KMEG.SV.W.0090.000000T0000Z-160525T2115Z/
MARSHALL MS-DESOTO MS-FAYETTE TN-SHELBY TN-
341 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MARSHALL...NORTHEASTERN DESOTO...SOUTHWESTERN
FAYETTE AND SOUTHEASTERN SHELBY COUNTIES...
AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COLLIERVILLE... MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLLIERVILLE...OLIVE BRANCH...BYHALIA...LEWISBURG...SLAYDEN...
MT PLEASANT...PIPERTON...ROSSVILLE...FAIRHAVEN...HANDY CORNER...
ELBA...CEDARVIEW...CAYCE...TASKA AND MILLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3484 8983 3497 8985 3515 8952 3495 8941
TIME...MOT...LOC 2041Z 243DEG 25KT 3497 8970
HAIL...1.00IN
WIND...60MPH
$$023
WWUS54 KMEG 252057
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT WED MAY 25 2016
MSC033-TNC157-252106-
/O.CAN.KMEG.SV.W.0090.000000T0000Z-160525T2115Z/
DESOTO MS-SHELBY TN-
357 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DESOTO AND
SOUTHEASTERN SHELBY COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3495 8941 3487 8972 3499 8972 3499 8965
3501 8964 3505 8947
TIME...MOT...LOC 2056Z 243DEG 25KT 3502 8958
$$
MSC093-TNC047-252115-
/O.CON.KMEG.SV.W.0090.000000T0000Z-160525T2115Z/
MARSHALL MS-FAYETTE TN-
357 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MARSHALL AND SOUTHWESTERN FAYETTE COUNTIES...
AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COLLIERVILLE...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BYHALIA...SLAYDEN...MT PLEASANT...PIPERTON...CAYCE AND TASKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3495 8941 3487 8972 3499 8972 3499 8965
3501 8964 3505 8947
TIME...MOT...LOC 2056Z 243DEG 25KT 3502 8958
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:23 PM CDT, 6 minutes earlier.
Area forecast discussion, May 25, 3:23 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Memphis TN 323 PM CDT WED MAY 25 2016 .DISCUSSION... Thunderstorms are ongoing across the MidSouth...focused along an outflow boundary from storms in northeast Arkansas earlier today. Expect these storms to gradually shift to the Southeast...likely maintaining their strength through sunset...then gradually weakening. Locally heavy rain...up to an inch per hour could result in flooding. Otherwise...sub severe hail and wind up to 45 mph is possible. Nothing has really changed across the MidSouth over the last 36 hour or longer...and nothing is really expected over the next two days or so. Surface high pressure will remain centered along or just off the Southeastern Coast of the US with a surface low over the Plains. Both features will gradually shift to the East. aloft...we will transition from weak Southwest flow to only slightly stronger South or SSW flow. Dew points will remain in the upper 60s to low 70s resulting in enhanced afternoon instability. The wildcard will continue to be the amount of sunshine across the MidSouth. Any breaks in the cloud cover can set up thermal boundaries that act as a focus for thunderstorm development...and obviously would maximize instability. Friday...a broad trough will shift across the central plains. A weak shortwave may attain a negative tilt Friday afternoon shifting across the Mississippi River late Friday. This will likely be our highest chance of precipitation...and maybe the greatest threat for severe storms. However...instability may not be maximized when the dynamic energy swings out of the plains Friday night. Will maintain a low confidence for strong storms in the HWO. Highs for the remainder of the week should be mostly in the 80s...although cloud cover could keep temperatures a bit cooler if there are few or no breaks. Rain chances should diminish over the weekend as the midlevel trough shifts off to the East and Southwest flow returns to the MidSouth. Weak surface high will build across the area...and a weak shortwave ridge will shift out of the plains Sunday boosting temperatures a bit. Weak...generally zonal flow is expected early next week. Expect warm temperatures. Highs could approach 90 degrees. Only low chance to slight chance thunderstorm coverage is expected. 30 && .AVIATION... 18Z TAF cycle VFR conditions expected to prevail for most of the period except for a short period at MEM early this afternoon, at TUP Thursday morning, and in thunderstorms. Scattered showers and thunderstorms possible at MEM, JBR, MKL this afternoon and possibly again on Thursday. South winds between 8-11 kts with a few gusts to 18 kts this afternoon will become light tonight and increase to 7-9 kts on Thursday. CJC && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 25, 2:46 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 246 PM CDT WED MAY 25 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-262200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 246 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE HIS EVENING...MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY MAINLY WEST OF THE MISSISSIPPI RIVER. ISOLATES STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 25, 2:49 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT WED MAY 25 2016
ARZ028-035-036-048-049-MSZ001-002-007-TNZ049-088-252030-
MISSISSIPPI AR-ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-LEE AR-
TUNICA MS-MARSHALL MS-DESOTO MS-TIPTON TN-SHELBY TN-
249 PM CDT WED MAY 25 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SHELBY COUNTY IN WESTERN TENNESSEE...
AT 248 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS
AROUND 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR BASSETT
TO JERICHO TO NEAR MADISON...AND MOVING EAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTH CENTRAL MISSISSIPPI...NORTHEASTERN ST. FRANCIS...
CRITTENDEN...SOUTHEASTERN CROSS...NORTHEASTERN LEE...NORTHEASTERN
TUNICA...NORTHWESTERN MARSHALL...NORTHERN DESOTO...SOUTHWESTERN
TIPTON AND SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3505 9079 3529 9033 3551 9009 3538 8964
3501 8967 3481 9027
TIME...MOT...LOC 1948Z 292DEG 36KT 3550 9006 3527 9026 3505 9075The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:49 PM CDT | Special Weather Statement | MEG | Shelby | 41 min |
| May 25, 4:02 PM CDT | Special Weather Statement | MEG | Crockett | 28 min |
| May 25, 4:04 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 19 min |
| May 25, 4:09 PM CDT | Flash Flood Warning | MEG | Fayette, Shelby | 3 hr |
| May 25, 4:31 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 14 min |
| May 25, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman | 16 min |
| May 25, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Marshall, Tate | 38 min |
| May 25, 5:05 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah, Union | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.